Kentucky, 2004

Flood in Kentucky, December 2 to 14, 2004

December 2 to 14, 2004 · NWS PAH · 1 event in 1 county or zone

1 flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Dec 2, 3:10 PM CST, 2 hours 50 minutes earlier.

Area forecast discussion, Dec 2, 3:10 PM CST, 2 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
310 PM CST THU DEC 2 2004

.DISCUSSION...
MAIN CONCERNS FOR THIS FORECAST ARE SKY COVER OVER THE NEXT 36
HOURS...AND THEN POPS GOING INTO SUNDAY AND EARLY NEXT WEEK.

THE MODELS HAVE CONTINUED WITH THE DRY TREND WITH THE WEAK CLIPPER
SYSTEM DIVING SOUTHEAST INTO THE WESTERN GREAT LAKES THIS
AFTERNOON.  THIS SYSTEM WILL HAVE MORE OF AN EASTERLY TRACK...TAKING
IT WELL NORTHEAST OF THE AREA.  A SCATTERED CUMULUS DECK HAS
DEVELOPED NEAR THE ASSOCIATED SURFACE TROUGH ACROSS EAST CENTRAL
ILLINOIS THIS AFTERNOON...BUT THIS SHOULD GO AWAY BY SUNSET.  MAIN
CHANGE TO FORECAST IS TO HAVE MOSTLY CLEAR SKIES ALL AREAS TONIGHT.
THE AFOREMENTIONED WEAK SURFACE TROUGH WILL SWEEP AWAY TO OUR EAST
THIS EVENING...ALLOWING THE SURFACE RIDGE TO OUR SOUTH TO POP BACK
UP ACROSS THE AREA OVERNIGHT.  THE PRESSURE GRADIENT SHOULD WEAKEN
ENOUGH TO ALLOW FOR A DECENT RADIATIONAL COOLING SITUATION TONIGHT.
GUIDANCE HAMMERING AWAY AT UPPER 20S ALL AREAS AGAIN TONIGHT...SO
SAW NO REASON TO STRAY FROM IT.

THE 12Z MODELS CONTINUE AGREE ON ANOTHER CLIPPER SYSTEM TO AFFECT
THE AREA FRIDAY AFTERNOON AND EVENING.  THIS SYSTEM WILL DIVE
SOUTHEAST A BIT TO THE WEST OF TONIGHTS SYSTEM...AND WILL HAVE A BIT
MORE CLOUD COVER ASSOCIATED WITH IT...MAINLY ACROSS THE NORTHERN
HALF OF THE AREA.  MODELS DO REMAIN DRY WITH THIS SYSTEM...SO WILL
KEEP POPS OUT OF THE FORECAST.  WITH A LITTLE BIT MORE CLOUD COVER
TOMORROW...HIGHS WILL BE A FEW DEGREES LOWER THAN TODAY IN MOST
LOCATIONS.  THE SURFACE TROUGH ASSOCIATED WITH THIS SYSTEM WILL KEEP
THE SURFACE RIDGE TO OUR SOUTH OVERNIGHT...SO A LITTLE BREEZE MAY
LINGER THROUGH THE NIGHT FRIDAY NIGHT.  THIS WILL RESULT IN A
SLIGHLY MILDER NIGHT.  ONCE AGAIN GUIDANCE IN DECENT AGREEMENT ON
TEMPERATURES FRIDAY AND FRIDAY NIGHT.

SATURDAY SHOULD BE A TRANSITION DAY...AS ENERGY BEGINS TO EJECT OUT
OF THE SOUTHWEST...AND SOUTHWESTERLY FLOW ALOFT DEVELOPS ACROSS THE
REGION.  THE SURFACE RIDGE WILL BE SHUNTED TO THE
SOUTHEAST...ALLOWING FOR INCREASING SOUTH/SOUTHWEST LOW-LEVEL WINDS
AND SOME INCREASE IN LOW LEVEL MOISTURE.  HOWEVER...WE START OUT SO
DRY...THAT SKIES SHOULD BE MOSTLY SUNNY THROUGH THE DAY AND
TEMPERATURES WILL BE A BIT ABOVE NORMAL.

THE 12Z ETA AND GFS BEGIN TO DIVERGE AS WARM MOIST ADVECTION
DEVELOPS ACROSS THE REGION SATURDAY NIGHT.  INCREASING CLOUDS AND
LOW LEVEL MOISTURE WILL RESULT IN WARM ADVECTION RAINS APPROACHING
THE AREA LATE SATURDAY NIGHT AND SUNDAY.  THE 12Z ETA IS FASTER TO
BRING RAIN INTO THE AREA THAN THE GFS...AND SPREADS BETTER QPF OVER
NORTHWESTERN PORTIONS OF THE FORECAST AREA.  A GLANCE AT THE 18Z ETA
SHOWS THAT IT IS COMING INTO LINE WITH THE 12Z GFS.  DECIDED TO
FOLLOW THE GFS CLOSELY FOR THIS FORECAST SUNDAY AND SUNDAY NIGHT.
BROUGHT SLIGHT CHANCE POPS INTO THE SOUTH LATE SATURDAY NIGHT AND
LIKELY SUNDAY IN THE SOUTH AND SUNDAY EVENING IN THE EAST.

THE 12Z GFS HAS BECOME MORE PROGRESSIVE WITH THIS
SYSTEM...INDICATING THAT PRECIPITATION MAY VERY WELL BE OVER SUNDAY
NIGHT.  HOWEVER...WILL KEEP CHANCE POPS MONDAY AND LOW CHANCE POPS
MONDAY NIGHT...TO LEAN TOWARD FORECAST CONSISTENCY BASED ON THE 00Z
GFS.  DID MANAGE TO REMOVE POPS FROM TUESDAY.

WITH A QUICKER END TO THE EARLY WEEK SYSTEM...THE GFS IS CONTINUING
TO BRING ANOTHER SYSTEM TOWARD THE REGION LATE WEDNESDAY AND
THURSDAY.  ALTHOUGH THE GFS HAS A TENDENCY TO BRING IN SYSTEMS TOO
FAST IN THE EXTENDED PERIODS...EVEN THE ECMWF WOULD BRING A NORTHERN
STREAM SHORT WAVE TROUGH TOWARD THE REGION WEDNESDAY NIGHT AND
THURSDAY.  WENT AHEAD INTRODUCED LOW POPS WEDNESDAY NIGHT AND
THURSDAY ALL AREAS...AND MENTION RAIN OR SNOW...GIVEN TEMPERATURES
BELOW FREEZING OVERNIGHT AND SLOWLY WARMING THROUGH THE 30S DURING
THE DAY.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.

&&

DRS
Hazardous weather outlook, Dec 2, 11:47 AM CST, 6 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
1147 AM CST THU DEC 2 2004

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-031100-
ALEXANDER IL-BALLARD KY-BOLLINGER MO-BUTLER MO-CALDWELL KY-
CALLOWAY KY-CAPE GIRARDEAU MO-CARLISLE KY-CARTER MO-CHRISTIAN KY-
CRITTENDEN KY-DAVIESS KY-EDWARDS IL-FRANKLIN IL-FULTON KY-
GALLATIN IL-GIBSON IN-GRAVES KY-HAMILTON IL-HARDIN IL-HENDERSON KY-
HICKMAN KY-HOPKINS KY-JACKSON IL-JEFFERSON IL-JOHNSON IL-
LIVINGSTON KY-LYON KY-MARSHALL KY-MASSAC IL-MCCRACKEN KY-MCLEAN KY-
MISSISSIPPI MO-MUHLENBERG KY-NEW MADRID MO-PERRY MO-PERRY IL-PIKE IN-
POPE IL-POSEY IN-PULASKI IL-RIPLEY MO-SALINE IL-SCOTT MO-SPENCER IN-
STODDARD MO-TODD KY-TRIGG KY-UNION KY-UNION IL-VANDERBURGH IN-
WABASH IL-WARRICK IN-WAYNE MO-WAYNE IL-WEBSTER KY-WHITE IL-
WILLIAMSON IL-
1147 AM CST THU DEC 2 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT

MINOR FLOODING IS EXPECTED ALONG THE GREEN RIVER TODAY. PLEASE REFER
TO THE LATEST FLOOD STATEMENT FOR DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

MINOR FLOODING IS EXPECTED ALONG THE LOWER OHIO RIVER STARTING THIS
WEEKEND. PLEASE REFER TO THE LATEST FLOOD STATEMENT FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Muhlenberg

When
December 2, 6:00 PM CST to December 14, 6:00 PM CST
Where
Muhlenberg forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
37.216, -87.142 (the zone’s center; the record gives no point)

Minor flooding of the Green River occurred twice during the first half of the month. At the Paradise Fossil Plant near Drakesboro, where flood stage is 380 feet, the river crested at 381.3 feet on the 4th. The second crest was 385.3 feet on the 11th. Both crests resulted in flooding of primarily bottomland fields and woodlands.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2004Every state in 2004This day in weather historyWarnings in Kentucky, December 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5428772.